In April 2010 CSL stopped distributing its paediatric influenza vaccine after a significant increase in adverse events was seen in children aged five years and under shortly after taking the product. The cause is unclear but a report in Medical Journal of Australiahas said a chemical may be the problem.
Heath Kelly of the Victorian Infectious Diseases Reference Laboratory said:“We hypothesise that suboptimal virus splitting or other mechanisms related to the use of deoxycholate may have played a role in adverse events linked to the 2010 CSL TIV (trivalent influenza vaccine).”
Deoxycholate is used to lower the risk of immunological reaction by chemically disrupting, also known as splitting, the influenza vaccine. Splitting has been performed since the 1960s but, Kelly said, CSL is one of only a few vaccine manufacturers globally to use deoxycholate for the process.
An interim October 2010 report by Australia’s Therapeutic Goods Administration (TGA) said increased neuraminidase concentration could have caused the reactions. Incomplete splitting is noted as a possible problem in the report and Kelly and collaborators have pursued this angle.
In Europe in 1995 and again in Canada in 2000 vaccines split using deoxycholate were linked to an increase in adverse events, particularly allergic-like ocular and respiratory symptoms, Kelly said.
Also, a June 2011 US Food and Drug Administration (FDA) warning letter sent to CSL said: “[The company] failed to determine optimal splitting conditions for new virus strains before the strains [were] used in production.”
Kelly said: “These concerns, together with the previous Canadian and European experiences, suggest that incompletely split virus, and perhaps other factors related to the use of deoxycholate, provide a plausible explanation of [adverse events] associated with the 2010 CSL TIV.”
A CSL spokesperson told The Australian: “The MJA (Medical Journal of Australia) perspective is interesting but it doesn't add anything new to our ongoing investigations.” CSL is working with the TGA and US FDA to find the cause of the reactions.